Although most people agree that the THC cannabinoid can’t kill, it has made some people very uncomfortable. Now doctors are reporting a new side-effect other than the heart palpitations, feelings of paranoia and possible psychosis trigger effects we know about.
Cannabinoid hyperemesis: more than just “Green Fever”
Those who are unaccustomed to large doses of THC may suffer from nausea and vomiting after receiving one, but the symptoms are generally short-lived. Now doctors are reporting a similar and much longer-lived side-effect in habitual marijuana smokers that only develops over a long period of time.
A recreational user known only as “Dave” told CTV News about symptoms that baffled his doctor. He had stomach cramps, couldn’t keep any food down and constantly felt nauseous. Medications did nothing to relieve the symptoms, but a hot bath would provide temporary relief. The constant pain and nausea made it impossible for him to work, and a series of medical tests failed to reveal any abnormalities.
A selection of our products
Dave’s internet diagnosis confirmed: THC cannabinoid hyperemesis
Nowadays, when doctors can’t find a cure, many will turn to the internet in search of information. That’s just what Dave did, and he uncovered a startling fact that changed his life. For years, Dave had been smoking pot on a daily basis.
Lately, he had been turning to super-strong “shatter”, using it in conjunction with regular marijuana. Now his symptoms matched those of a rare ailment known as “cannabis hyperemesis syndrome” (CHS). Most telling of all, finding relief after a hot bath was commonly reported among those who suffered from the condition.
Chronic cannabis abuse syndrome uncovered in 2004
An Australian doctor had been the first to notice that patients suffering from cramps, nausea and vomiting who were also heavy cannabis users could often find relief after a hot bath. Dave’s doctor was aware of his heavy, long-term cannabis use, but didn’t know about CHS. CTV news says the condition is so rare, that it would have been unlikely that his doctor had ever seen another patient who had it.
One doctor who had successfully diagnosed CHS in an emergency room patient said he recognized the combination of symptoms because he had read about CHS in a medical journal. Typically, blood and urine tests, and even the extensive probing that Dave had to endure would not pick up anything abnormal. Since then, he says he’s seen quite a few patients with CHS, so it may be that the condition is not as rare as it is commonly believed to be.
Long-term heavy marijuana use a trigger for some
Very little is as yet known about THC. What causes the debilitating symptoms remains a mystery, but almost all patients seem to have used cannabis several times a day for a decade or more.
Researchers say it’s possible that cannabinoid receptors simply become overloaded over the years. They become unable to fulfil their function properly, and the patient feels constant nausea as a result. But doctors say that few patients are willing to believe cannabis is to blame. After all, they have been using it regularly for many years with no ill-effects.
Could this be proof that the THC cannabinoid really is a dangerous drug?
It has been said that one can have too much of a good thing. Is this the case in CHE, or is THC use potentially dangerous across the board? There isn’t enough research to say for sure. What do you believe?